Hail, St. Clair
- When
- August 10, 3:11 PM CST to 3:12 PM CST
- Where
- St. Clair County, 2.07 mi N of Eden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.610, -86.320
An upper ridge positioned to the west of Alabama produced northwest flow aloft across Alabama. Deep tropical moisture was present over the state, and several upstream convective systems pushed outflow boundaries into Central Alabama between August 10th and August 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper ridge positioned to the west of Alabama produced northwest flow aloft across Alabama. Deep tropical moisture was present over the state, and several upstream convective systems pushed outflow boundaries into Central Alabama between August 10th and August 12th. Diurnal heating produced surface based CAPE values near 4000 J/kg each afternoon, which aided in the development of severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 11:42 AM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Mon Aug 10 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1158 AM CDT Mon Aug 10 2020/ Today through Tuesday. Features. Broad ridging in the upper levels remain over the southern third of the country late this morning with a subtle weakness analyzed over the Tennessee Valley. A more contracted ridge was analyzed in the mid levels with a shortwave trough moving east over the Central Ohio River Valley. In the low levels, ridging was centered to the east of the area but its influence was more pronounced. Low-level troughing was evident in the analysis to our northeast over North Carolina. Surface analysis depicts lower surface pressures generally north of Interstate 20 with even lower values further to the north and the west. The 10.12Z BMX sounding contains a more moist profile compared to late last week. A general northerly flow prevailed above 300 mb with some zonal flow from 400 to 300 mb. The lower levels had lighter and more variable winds generally from the west to the north. There was some dry air above a subsidence inversion around 550 mb but wet microburst conditions are not optimal. Forecast. Expect an earlier start to developing shower and thunderstorm activity with a few storms forming at this hour. Isolated to scattered showers and storms are expected with best chances northeast and far south through mid afternoon as outflow from convection further north moves into the area while sea breeze activity is expected to progress further inland late this afternoon and into the evening hours. Highs will reach into the mid 90s today with winds generally from the west up to 10 mph outside of convective activity. Showers and some thunderstorms will persist tonight and expect best chances across the eastern half of the forecast area as outflows and sea breeze-related boundaries continue to move and interact across the area. Lows will range from the lower 70s east to the mid 70s west. Light and variable winds are expected. Expect scattered showers and thunderstorms on Tuesday as we continue to experience several low-level boundaries around to provide surface convergence under strong heating. The persisting weakness in the ridging aloft will help to permit convective development, especially in the afternoon and into the evening hours. Highs will range from the low 90s east to the mid 90s west. Winds will be from the northwest 5-10 mph outside of convective activity. 05 .LONG TERM... /Updated at 0348 AM CDT Mon Aug 10 2020/ Wednesday through Sunday. The upcoming wet pattern may be on a bit of a delay. Wednesday appeared to be the first in a series of days with high rain chances, but that seems to have changed. Models are now indicating the shortwave ridge from Tuesday will carry over into Wednesday, putting a dent in rain chances. An area of lower coverage may be centered in our forecast area, with enhanced activity to our southeast and northwest, where 500 mb disturbances are indicated. POPs have been reduced from 60 percent to 40 percent for a good chunk of the area. The aforementioned shortwave ridge axis is expected to be overcome by falling heights on Thursday with PWATs increasing to 2.0-2.2 inches. This is supportive of 70 POPs, assuming the setup verifies. A similar setup is forecast for Friday, but models begin to diverge somewhat for Saturday and especially Sunday with the possibility of a shortwave trough moving to our east. The National Blend seems much too high with POPs for Sunday, and our forecast of 40-50 percent, which may be too high as well, is 10-20 percent below the National Blend. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered showers and storms are expected this afternoon and into the evening hours. Will carry VCTS at all terminals through early this evening. Low-level winds will be generally below 10 kts outside of convection and bases should remain VFR outside of showers and storms. Expect lingering showers with a few storms overnight with best chances across the eastern portion of the forecast area. Potential is too low to mention at some sites. Low-level winds will be light outside of showers and storms. Cloud bases should be VFR outside of showers and storms. A few sites may experience a brief reduction in visibility before sunrise on Tuesday morning, especially if those areas had rainfall recently. Expect more showers and storms to develop toward midday on Tuesday. Cloud bases should be VFR outside of convective activity with low level winds generally less than 10 kts outside of convection. 05 && .FIRE WEATHER... Moisture content will increase this week, and scattered showers and storms can be expected through Wednesday. The greatest coverage today will probably be across our eastern half. The pattern should become even wetter for Thursday and Friday with rain chances in the 60-70 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 72 94 72 / 60 40 20 40 40 Anniston 72 94 73 95 73 / 60 40 20 40 40 Birmingham 74 94 75 94 74 / 50 40 20 40 40 Tuscaloosa 75 96 75 95 74 / 30 40 20 40 40 Calera 72 93 73 94 73 / 40 40 20 40 40 Auburn 72 92 72 93 72 / 60 40 30 40 40 Montgomery 74 95 75 95 74 / 40 40 30 40 40 Troy 73 94 74 94 73 / 40 40 30 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 352 PM CDT Mon Aug 10 2020 ALZ011>015-017>050-120000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 352 PM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Afternoon heat indices may approach 105 degrees briefly during the afternoon for areas along and southwest of a Tuscaloosa to Montgomery line this afternoon. Take extra precautions while outside. A few strong to severe thunderstorms will be possible through around 9 PM. The main threats will be damaging winds up to 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outside of any cooling effects from showers and storms, heat indices may briefly reach 105 degrees each afternoon through Thursday. Exercise extra precautions while outside. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel. 08
Special Weather Statement
National Weather Service Birmingham AL
239 PM CDT Mon Aug 10 2020
ALZ019-102015-
Calhoun AL-
239 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN COUNTY UNTIL
315 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 9 miles northwest of Cobb Town. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
West End-Cobb Town, Ohatchee and Anniston Army Depot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 8595 3370 8589 3364 8588 3361 8600
3362 8602 3365 8603 3366 8605 3367 8605
3368 8610 3371 8612 3377 8604
TIME...MOT...LOC 1939Z 346DEG 2KT 3370 8602
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
259 PM CDT Mon Aug 10 2020
ALZ020-102030-
Cherokee AL-
259 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEROKEE COUNTY
UNTIL 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaylesville, or near Cedar Bluff. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cedar Bluff, Gaylesville, Eastern Weiss Lake, Cornwall Furnace Park,
Waterhouse and Fullerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 8547 3414 8543 3413 8544 3424 8560
3432 8560 3433 8550
TIME...MOT...LOC 1959Z 313DEG 2KT 3426 8551
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
328 PM CDT Mon Aug 10 2020
ALZ013-023-102100-
Fayette AL-Tuscaloosa AL-
328 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ashcraft Corner, or 9 miles southeast of Fayette,
moving southeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stone Wall and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3356 8789 3365 8781 3364 8767 3356 8761
3347 8764 3342 8776 3351 8784 3352 8784
3353 8786
TIME...MOT...LOC 2028Z 314DEG 6KT 3358 8777
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
342 PM CDT Mon Aug 10 2020
ALZ024-102115-
Jefferson AL-
342 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
415 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or near Fairfield, moving southeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Pleasant
Grove, Midfield, Adamsville, Brighton, Lipscomb, Sylvan Springs,
Mulga, Maytown, Splash Adventure, Birmingham Fairgounds, Edgewater,
McDonald Chapel, Concord, Ensley, Minor and Dolomite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3349 8712 3356 8706 3358 8697 3349 8683
3342 8686 3336 8698
TIME...MOT...LOC 2042Z 313DEG 6KT 3349 8697
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
355 PM CDT Mon Aug 10 2020
ALZ026-027-102130-
Talladega AL-St. Clair AL-
355 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TALLADEGA AND
SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or near Pell City. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pell City, Lincoln, Riverside, Talladega Superspeedway, Honda
Manufacturing Of Alabama, Talladega Municipal Airport, Logan Martin
Lake, St. Clair County Airport, Jackson Shoals and Eastaboga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3368 8613 3367 8605 3364 8602 3360 8602
3360 8600 3359 8600 3359 8598 3352 8604
3348 8613 3353 8624 3360 8632 3367 8627
3369 8618
TIME...MOT...LOC 2055Z 316DEG 1KT 3360 8617
89^GSatterwhiteThe Birmingham radar (KBMX), 64 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
18 thunderstorm wind, 2 hail. Local standard time, as filed.
Several trees uprooted along Stemley Road.
Several trees uprooted along Howells Cove Road.
Several trees uprooted near the intersection of County Road 183 and Highway 280.
Several trees uprooted along County Road 66.
Several trees uprooted south and southwest of the city of Dadeville, near County Road 42 and County Road 34.
Several trees uprooted along Gammage Road.
Several trees uprooted near McCoo High School.
Dannelly Field (KMGM) ASOS reported a gust of 51 knots.
Penny size hail reported along Alabama River Parkway.
Several trees uprooted along North Blvd.
Several trees uprooted along Highway 29.
Several trees uprooted between Orion Road and Highway 231, just north of the Troy Municipal Airport.
Several trees uprooted and power lines downed along Highway 231, just north of the town of Stewartville.
Several trees uprooted and power lines downed on Hargrove Road in the city of Tuscaloosa.
Large tree uprooted and fell on a home.
Several trees uprooted along Wares Ferry Road.
Several large restaurant signs blown out along Atlanta Highway.
Local meteorologist estimated wind speeds of 60 mph and peas size hail near Eastdale Mall.
Several trees uprooted along Marier Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916195, 916196, 916197, 916198, 916199, 916200, 916203, 916201, 916204, 916205, 916206, 916207, 916210, 916215, 916216, 916219, 916353, 916354, 916355, 916356.